Alert archive / Alabama / Flash Flood Warnings in 2025

Flash Flood Warning 33, NWS Birmingham, AL

August 20, 2025Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 20, 2025, 5:45 PM CDT for Jefferson County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2025, 5:45 PM CDT (22:45 UTC)
Expired
Aug 20, 2025, 10:00 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 5:48 PM CDTFLASH FLOOD1 Ese Kingston, ALVideo of significant street flooding along 50th St N at 1st Ave N (U.S. 11).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2025-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2025-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WGUS54 KBMX 202245
FFWBMX
ALC073-210145-
/O.NEW.KBMX.FF.W.0033.250820T2245Z-250821T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
545 PM CDT Wed Aug 20 2025

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southeastern Jefferson County in central Alabama...

* Until 845 PM CDT.

* At 545 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts up to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Birmingham, Hoover, Vestavia Hills, Homewood, Mountain Brook, 
  Trussville, Helena, Gardendale, Irondale, Leeds, Fairfield, 
  Fultondale, Center Point, Pleasant Grove, Tarrant, Midfield, 
  Brighton, Lipscomb, Five Points South and Kingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3352 8654 3350 8659 3348 8659 3347 8660
      3347 8667 3345 8667 3345 8669 3343 8670
      3343 8672 3342 8672 3342 8675 3340 8675
      3339 8678 3337 8678 3336 8683 3333 8684
      3333 8685 3350 8698 3367 8677 3362 8665

FLASH FLOOD...RADAR INDICATED

$$

12/Robinson
3 follow-up statements
461 
WGUS74 KBMX 210010
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
710 PM CDT Wed Aug 20 2025

ALC073-210145-
/O.CON.KBMX.FF.W.0033.000000T0000Z-250821T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
710 PM CDT Wed Aug 20 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT THIS 
EVENING FOR EAST CENTRAL JEFFERSON COUNTY...

At 710 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Birmingham, Hoover, Vestavia Hills, Homewood, Mountain Brook, 
  Trussville, Gardendale, Irondale, Leeds, Fairfield, Fultondale, 
  Center Point, Pleasant Grove, Tarrant, Midfield, Kingston, Five 
  Points South, Birmingham Airport, U.A.B. Campus and Regions Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3347 8660 3347 8667 3345 8667 3345 8669
      3344 8669 3344 8670 3343 8670 3343 8672
      3342 8672 3342 8675 3339 8686 3350 8698
      3367 8677 3362 8665 3352 8654 3352 8656
      3351 8656 3350 8659 3348 8659

FLASH FLOOD...RADAR INDICATED

$$

12/Robinson
282 
WGUS54 KBMX 210113
FFWBMX
ALC073-210300-
/O.EXT.KBMX.FF.W.0033.000000T0000Z-250821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
813 PM CDT Wed Aug 20 2025

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  East Central Jefferson County in central Alabama...

* Until 1000 PM CDT.

* At 813 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Birmingham, Vestavia Hills, Homewood, Mountain Brook, Trussville, 
  Irondale, Leeds, Fultondale, Center Point, Tarrant, Kingston, 
  Birmingham Airport, Ketona Lakes, Five Points South, U.A.B. 
  Campus, B.j.c.c., Regions Field, Cahaba Heights, Samford 
  University and Legion Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3363 8676 3362 8665 3355 8660 3345 8674
      3345 8683 3350 8689

FLASH FLOOD...RADAR INDICATED

$$

12/Robinson
693 
WGUS74 KBMX 210154
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
854 PM CDT Wed Aug 20 2025

ALC073-210300-
/O.CON.KBMX.FF.W.0033.000000T0000Z-250821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
854 PM CDT Wed Aug 20 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR EAST CENTRAL JEFFERSON COUNTY...

At 854 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3.5 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Northeastern Birmingham, Vestavia Hills, Mountain Brook, Irondale, 
  Tarrant, Birmingham Airport, Kingston, Ketona Lakes, Ruffner 
  Mountain, Birmingham Race Course, Liberty Park and Danville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3348 8670 3350 8676 3355 8680 3360 8677
      3360 8666 3355 8662

FLASH FLOOD...RADAR INDICATED

$$

12/Robinson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:50 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 20, 12:50 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1250 PM CDT Wed Aug 20 2025

...New SHORT TERM, LONG TERM, AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 1202 PM CDT WED AUG 20 2025

Diurnally driven showers and thunderstorms will remain in the
forecast, with coverage shifting south as a weak boundary moves
into the region. With that being said, the region will remain
sandwiched between the ridge to our West, and a tightening
pressure gradient from Hurricane Erin to our east. As such, hot
and humid conditions will remain, with lows tonight and tomorrow
dropping into the low-70s, and highs tomorrow ranging in the low
to mid-90s.

/44/

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 1202 PM CDT WED AUG 20 2025

This pattern will continue through the weekend, with the best rain
chances ebbing and flowing along the east side of the ridge.
Afternoon highs will continue to run in the low-90s, and overnight
lows will range in the low-70s. However, the pattern will begin to
break down by Monday, as a deep upper-level trough begins to dig
south through the Midwest. This trough, coupled with a cold front,
will begin working into the region during the day on Monday.
Temperatures will begin to fall, and afternoon highs on Wednesday
should range in the upper-70s and low-80s. The biggest question
mark in the long-term is where the cold front ends up settling.
This will mainly effect rain chances in the long-term, as the
cold front parking farther south would result in the rain chances
staying south as well.

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM CDT WED AUG 20 2025

Thunderstorms are expected to increase in coverage over the next
few hours, with all terminals along I-20 carrying TSRA by later
this afternoon. This activity should linger past 21/01z, before
conditions settle back into VFR. With that being said, MVFR VIS is
possible overnight, with a few terminals carrying it between
21/09-15z.

NOTE: AMD NOT SKED has been added at TCL until
further notice due to comms issues.

/44/

&&

.FIRE WEATHER...

North winds are expected to continue into the weekend, with speeds
generally remaining between 5-10 MPH. Scattered rain chances will
also remain in the forecast, as a weak cold front pushes closer to
the region. By the start of next week, a stronger cold front will
push through the region, allowing for MinRH values to drop into
the low-40% range. However, no fire weather concerns are expected
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  90  70  90 /  20  20  10  20
Anniston    71  90  70  89 /  20  20  10  30
Birmingham  73  90  72  90 /  20  20  10  20
Tuscaloosa  74  92  72  91 /  20  20  10  20
Calera      73  90  72  89 /  20  30  10  30
Auburn      72  91  72  87 /  10  30  20  50
Montgomery  74  93  73  90 /  20  40  20  40
Troy        72  92  72  90 /  20  40  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.../44/
LONG TERM..../44/
AVIATION.../44/
Hazardous weather outlook, Aug 20, 2:52 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
252 AM CDT Wed Aug 20 2025

ALZ011>015-017>050-211100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
252 AM CDT Wed Aug 20 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a Marginal Risk (Level 1 out of 5) for severe storms across
Central Alabama this afternoon and evening. The main threat is
damaging winds up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management |may be needed
this afternoon and evening.

In the hours before

Local storm report, Aug 20, 5:31 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
531 PM CDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Tstm Wnd Dmg     2 NNE Yellow Creek Fall 34.25N 85.71W
08/20/2025                   Cherokee           AL   911 Call Center

            Tree down blocking State Highway 273.

&&

Grantham
Local storm report, Aug 20, 5:36 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
536 PM CDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Tstm Wnd Dmg     2 NNE Gaylesville       34.29N 85.54W
08/20/2025                   Cherokee           AL   911 Call Center

            Tree down blocking County Rd 91.

&&

Grantham
Special weather statement, Aug 20, 5:36 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
536 PM CDT Wed Aug 20 2025

ALZ014-202330-
Winston AL-
536 PM CDT Wed Aug 20 2025

...STRONG THUNDERSTORMS WILL IMPACT WINSTON COUNTY THROUGH 630 PM
CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Moreland to Needmore. Movement was southeast at
20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Addison, Nauvoo, Houston
Recreational Area, Camp McDowell, Ashbank, Brushy Lake, Poplar
Springs, Ashridge, Falls City, Moreland, Smith Lake, Corinth Rec
Area, Needmore, Winston Free State Barn, Helicon, and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3430 8725 3408 8711 3399 8711 3399 8715
      3400 8717 3400 8719 3398 8720 3399 8722
      3400 8764 3430 8763
TIME...MOT...LOC 2236Z 336DEG 18KT 3425 8733 3425 8763

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

12/Robinson
Local storm report, Aug 20, 5:37 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
537 PM CDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     1 WNW Yellow Creek Fall 34.23N 85.75W
08/20/2025                   Cherokee           AL   911 Call Center

            Tree down blocking County Rd 50 near Sand
            Rock.

&&

Grantham
Local storm report, Aug 20, 5:40 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
540 PM CDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Dmg     1 NE Blanche            34.38N 85.60W
08/20/2025                   Cherokee           AL   911 Call Center

            Tree down blocking County Rd 15 at Henderson
            Hill Cemetery.

&&

Grantham
Local storm report, Aug 20, 5:44 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Birmingham AL
544 PM CDT Wed Aug 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     1 NNE Leesburg          34.20N 85.76W
08/20/2025                   Cherokee           AL   911 Call Center

            A tree fell on a house located along Valley
            Acres Rd in Leesburg.

&&

Grantham

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:19 PM CDTSpecial Weather StatementBMXMarion26 min
Aug 19, 11:43 PM CDTSpecial Weather StatementBMXMarion32 min
Aug 20, 1:30 PM CDTSpecial Weather StatementBMXBarbour60 min
Aug 20, 2:56 PM CDTSpecial Weather StatementBMXFayette49 min
Aug 20, 3:24 PM CDTSpecial Weather StatementBMXFayette51 min
Aug 20, 3:39 PM CDTSpecial Weather StatementBMXFayette, Lamar66 min
Aug 20, 4:20 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Tuscaloosa3 hr
Aug 20, 4:26 PM CDTSpecial Weather StatementBMXDeKalb49 min
Aug 20, 4:49 PM CDTSpecial Weather StatementBMXMarion41 min
Aug 20, 5:06 PM CDTSpecial Weather StatementBMXCherokee54 min
Aug 20, 5:07 PM CDTSpecial Weather StatementBMXTuscaloosa38 min
Aug 20, 5:15 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Aug 20, 5:31 PM CDTAreal Flood AdvisoryBMXCherokee, Etowah, St. Clair3 hr
Aug 20, 5:36 PM CDTSpecial Weather StatementBMXWinston54 min
Aug 20, 5:49 PM CDTSpecial Weather StatementBMXLowndes41 min
Aug 20, 6:01 PM CDTSpecial Weather StatementBMXCalhoun59 min
Aug 20, 6:23 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Etowah, St. Clair3 hr

Nearby

Flash Flood Warnings in Alabama, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.